MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48427
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 10/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: branch graft: zbis-10-61-41 (ac943371) right eia; zenith aaa main body: tffb-32-82-zt ((b)(4)); iliac leg graft (same side as branch-right): zsle-16-90-zt ((b)(4)); iliac leg graft (opposite side branch-left): zsle-24-74-zt ((b)(4)); atrium icast - not deployed; amplatzer plug (st jude medical) 9 x 12.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
This report is related to information found as a part of the investigation of previously reported manufacturer report # 1820334-2017-04263.The investigation identified during imaging review completed on (b)(6) 2018, mild smooth mural thrombus of the zenith aaa main body: tffb-32-82-zt ((b)(4)).There has been no previous indication of thrombus formation in the tffb-32-82-zt reported by the user facility.
 
Additional Manufacturer Narrative
Investigation - evaluation: the zenith flex aaa endovascular graft bifurcated main body was not returned for evaluation.Without the complaint device, a physical investigation was not able to be completed.A review of provided imaging, device history records, instructions for use (ifu), and quality control data was performed during the investigation.Pre-implantation computerized tomographic angiography (cta), implantation angiography, one and 20 months post implantation ctas 12 month follow up ultrasound and secondary intervention angiography were also provided.The distal, left common iliac artery (cia) lumen was narrowed to 4mm x 5.7mm secondary to an ulcerated, partially calcified plaque.During mainbody implantation, delivery sheath advancement dissected the left distal cia and external iliac artery (eia).A contained rupture was evident in extravasated but static contrast surrounding the left eia."dottering" the stenosis with the delivery sheath improved the stenosis by enlarging false lumen and creating more entry tears that partially bypassed the stenosis."dottering" a lesion refers to charles dotter who performed the first arterial dilations by advancing progressively larger sheaths through arteries.Over the ensuing 20 months, partial dissection healing narrowed the lumen beyond its original stenosis to 3.6mm x 4.7mm.The 20 month cta demonstrated mild mainbody and left proximal zlse smooth mural thrombus that was confirmed angiographically but did not appear significant.Impressions of the imaging reviewer: ¿progression of a pre-existing left cia stenosis from procedure related injury requiring delayed stenting is confirmed.The stenosis was dissected by the mainbody delivery sheath.After initial improvement, dissection healing worsened the stenosis.Of the other stenoses mentioned, both the right renal artery stenosis and right eia stenosis are notable in that hemodynamic significance was suggested before the secondary intervention but no additional investigation was performed during the secondary intervention.Significant findings relative to the patient's anatomy were observed.The left cia stenosis was significantly smaller than the mainbody introducer sheath.The right zbis was implanted in a small stenotic eia.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.Left cia stenosis progression was the result of advancing a 7.7f mainbody delivery sheath through a lumen narrowed to 4mm x 5.5mm.Significant findings relative to the design or performance of the device were not observed.Cause of adverse events was not observed.The imaging reviewer suggests there was pre-existing stenosis and the subsequent stenosis dissecting by the main body worsened the stenosis.Per the ifu, ¿pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The device history record was reviewed and no non-conformances were noted.Thrombosis can occur for a variety of reasons, such as genetic predisposition, iliac tortuosity, external compression, pulsation / repetitive stenosis, improper overlap, narrow inner iliac lumen, vessel damage, and rough surfaces.Tortuosity, compression, and pulsation can create high shear forces that stimulate thrombus growth.Where a small thrombus has formed, the clot can enlarge because the blood flow slows around the clot, allowing clot-forming elements to be deposited.Pulsation and a small inner lumen can occur through graft oversizing or undersizing.With the information and imaging provided, there is no evidence to suggest that this device was manufactured out of specification.Reduced blood flow through the main body graft was evident due to narrowing of the left common iliac artery due to an ulcerated partially calcified plaque, oversizing of the zbis limb in the right eia, right iia stenosis, left iia stenosis, and left eia stenosis.This reduced flow increased the risk of thrombus formation and propagation in the implanted grafts by allowing for clot-forming elements to be deposited.Also, compression of the grafts caused by the numerous stenoses created high shear forces that can stimulate thrombus formation.The cause for this complaint is most likely human anatomy and disease progression related because of the patient pre-existing conditions and stenoses/ lumen narrowing present in both renal arteries, right eia, left eia, left iia, and left cia.Per the quality engineering risk assessment, no further action is required.Monitoring for similar complaints will continue.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7401653
Report Number1820334-2018-00727
Device Sequence Number1221148
Product Code MIH
UDI-Device Identifier10827002484273
UDI-Public(01)10827002484273(17)160820(10)5205566
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG48427
Device Catalogue NumberTFFB-32-82-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/08/2018
Supplement Date Received by Manufacturer05/04/2018
Initial Report FDA Received Date04/05/2018
Supplement Report FDA Received Date05/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Patient Weight67